Q: I have to visit the dentist tomorrow; I have a tooth that is tender. After reading what you and others say about Fosamax and problems with the jaw, I am nervous. How extensive does dental work need to be to cause these problems? I am talking cavity or root canal (hopefully not), do I have to be concerned about that? Also are most dentists aware of this problem or will he perhaps tell me not to worry.

A:  To answer your question, you should notify your dentist that you’re taking Fosamax, because if you do need a root canal, he will be extra careful. Most dentists, and especially maxillofacial surgeons who have conducted their own studies about ONJ, are aware of bisphosphonates and potential jaw problems.

If you only need a cavity filled, it should be no issues. A root canal would be a little more delicate, and I would urge you to discuss it with your dentist. In some cases, he may recommend stopping the Fosamax so the free-flowing chemical may be excreted via the urine. It takes about 3 months for that to happen (give or take.)

But please don’t get alarmed: just about all the cases of osteonecrosis have been reported with very high doses of intravenous bisphophonates, mostly the drug Zometa that’s prescribed for bone cancer.

The Top 14 Things You’re Doing That Are Damaging Your Bones... And More!

  • Stop The Bone Thieves! report
  • Email course on how to prevent and reverse bone loss
  • Free vital osteoporosis news and updates.
Get It Free Now

Comments on this entry are closed.

  1. John drake December 14, 2017, 12:58 pm

    In 2012, I took Fosamax for 6 months. Now, in late 2017, I may need a root canal or a tooth extraction. What is my risk for jaw necrosis?

  2. Judy Wilson December 2, 2017, 7:23 pm

    I took Fosamax for years approximately 1990-2000. Over those years and continuing to the present, I’ve had problems with molars and other teeth becoming loose and having to be extracted. Is there a relationship between the two? (Am now in my late 70’s). Thank you.

  3. DP November 6, 2017, 11:11 am

    I have intense pain towards the right side of my head under the ear in the jaw area when I open my mouth to eat. I have been on Alondronate for about 2-3 years..I had a dentist check me and he feels it’s in the muscles..it really hurts…

  4. Betsy App March 24, 2017, 1:30 am

    I only took Fosamax 5 or 6 weeks (5-6 pills) and my left jaw is unbearably sore and grinding constantly. Even as I sit reading the grinding constantly annoys, feels like bones rubbing together if I move my head. Will it EVER correct itself? As much as I like to eat it is of no enjoyment now whatsoever. Any hope for me?

  5. Paul J. Molinaro, M.D.,J.D. April 26, 2014, 9:05 pm

    The prescription drug Fosamax (the generic is alendronate sodium) is a medication which has been prescribed to hundreds of thousands of postmenopausal women to treat osteoporosis and help increase bone mass thereby reducing the chance of spinal or non-spinal fractures. Fosamax has also been prescribed to increase bone mass in men with osteoporosis. Brand name Fosamax is manufactured in the United States by Merck Sharp & Dohme Corp., a subsidiary of Merck & Co., Inc. In about 2008-2009, Fosamax became widely available in its generic form (alendronate sodium).

    Side effects of Fosamax may include the following:
    1. Esophagus problems including irritation, inflammation, or ulcers
    2. Low blood calcium levels (hypocalcemia) which may lead to muscle spasms, twitches, or cramps as well as numbness or tingling in the face, fingers, toes, and around the mouth
    3. Severe jaw bone problems (osteonecrosis of the jaw often abbreviated as “ONJ”)
    4. Bone, joint, or muscle pain
    5. Unusual femur (thigh bone) fractures

    ABC News ran a story on May 10, 2012 about the dangers of “bone drugs” stating, “In a report published in the New England Journal of Medicine on Wednesday, the U.S. Food and Drug Administration raised concerns about the potential for some serious side effects in women taking bone-building drugs called bisphosphonates, specifically Fosamax, Actonel and Reclast. The published findings are not new. In 2011, the agency voiced concerns that taking the drugs long-term may actually make bones weaker and increase the risk of rare but serious side effects such as atypical fractures of the thigh bone, esophageal cancer and osteonecrosis of the jaw, a rare but painful condition in which the jaw bone crumbles. To investigate, the FDA reviewed data from women who had taken the drugs for six to 10 years.” Underscoring just how commonly these medications are prescribed, ABC News commented, “According to the FDA, doctors wrote more than 150 million prescriptions for bisphosphonates between 2005 and 2009.”

    At the end of 2013, Merck settled with about 1,200 plaintiffs alleging that Fosamax caused them to suffer osteonecrosis of the jaw (“ONJ”). ONJ is a rare condition in which the patient suffers degeneration and deterioration of the jaw and often necessitates surgical repair with bone grafting. This recent settlement requires a total of about $27.7 million to be paid by Merck. Before anyone feels bad for Merck, he or she should also know that some researchers estimate that Merck “earned” about $3 billion (with a “b”) in 2007 from Fosamax. There are still many unsettled suits.

    While alendronate sodium does have some appropriate indications, there are serious side effects which can occur. Most of the lawsuits focus on one of two harms – femur fractures or osteonecrosis of the jaw. Each is treated differently by many of the lawyers handling these cases. If someone has taken brand name Fosamax and suffered either of these harms, he or she should immediately consult with his or her physician and then consult with an attorney who is experienced in handling such a matter.

    – Paul

    Paul J. Molinaro, M.D., J.D.
    Attorney at Law, Physician

    • VIRGINIABIGELOW August 18, 2014, 12:10 pm

      who do i contact reguarding a lawsuit due to serious jaw and teeth problems caused fofrom fosamax is their a class action number i am from minnesota my number is 5078762725

  6. Shelly July 24, 2012, 9:42 am

    Two years ago my BMI was spine -3.4 , hip -2.1. I have hypercalciuria as well as osteoporosis. I followed the Osteoporosis Reversal Program along with a continuous weight lifting/walking exercise plan for the next two years. I recently repeated the Bone Density Test and my scores are identical to the last test two years ago. My doctor is encouraging Fosomax. My blood pressure is good so she doesn’t want to put me on Thiazide diuretic to treat the hypercalciuria. She claims that rebuilding bone is very very difficult and that she has never had a patient who was able to improve their BMI without drug intervention.
    Any advice would be appreciated.
    Shelly

  7. Elsa August 18, 2011, 8:47 pm

    I’ve been taking fosamax for two years. I recently had a crown fall off, so I had to get it replaced, it was very painful afterwards, so dentist recomended a root canal. Had one done. However, one day I was eating an apple and my jaw hurt to open my mouth to bite into the apple. I’ve also noticed pain on my jaw lately if I chew gum, or eat nuts on that side. Pain on my jaw is just below my ear. Could this be something of concern?

    • Vivian Goldschmidt, MA August 19, 2011, 7:21 pm

      Hi Elsa, I’m sorry, but there’s no way to know what’s causing the issues in your individual case. Please check with your dentist and let him or her know what’s going on.

  8. Linda Shelton August 18, 2010, 9:44 am

    I recently received the Osteoporosis drug Reclast. Shortly after this I had my teeth cleaned at my dentist. They always ask about what drugs that I take so I told them I had received Reclast. They had me sign a statement that I had received a bisphosphonate and gave me a copy showing how it affects your teeth (which I immediately lost before I had a chance to read it). My Dental Hygienist said something about the calcium buildup from bisphosphonates in the teeth does not produce blood vessels like you normally have in your teeth and in case of infection it is harder to treat because of this. Do you have any comment to this?

  9. owen July 31, 2009, 8:50 am

    why do doctors prescribe fosamax when it has so many bad side effects? I researched about the the effects of this drug and realised there was a reason why I did not take even one of these tablets. I don’t fancy having the potential for oesophageal ulcers and gastric bleeds and bone plain and the like. I would suggest that anyone who is prescribed fasamax needs to seriously research about this ‘nasty drug’!

Get Started With Your FREE
Natural Bone Building Kit.

Get a free copy of our ‘Stop The Bone Thieves’ eBook, exclusive content that you can’t find anywhere else, plus vital osteoporosis news and updates.

Get It Free